Florida, 2005

Lightning Strike in Florida, November 28, 2005

November 28, 2005 · NWS JAX · 1 event in 1 county or zone

Lightning struck Westwood Middle School and caused minor damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning struck Westwood Middle School and caused minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 28, 9:17 AM EST, 3 minutes earlier.

Area forecast discussion, Nov 28, 9:17 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EST MON NOV 28 2005

...ISOLATED STRONG STORMS POSSIBLE TODAY...

.PUBLIC...AN EXTENSIVE LINE OF PRE-FRONTAL CONVECTION COMPOSED MOSTLY
OF SHOWERS WITH A FEW EMBEDDED TSTORMS IS MOVING NORTHEAST FROM
HAMILTON COUNTY TO ALACHUA COUNTY THIS HOUR. THE WARM FRONT HAS
LIFTED INTO CENTRAL GA WITH A MOIST AND INCREASINGLY UNSTABLE
AIRMASS OVER THE JAX CWA. TEMPS HAVE RAPIDLY WARMED FROM NEAR 60
MINS TO THE LOWER 70S AROUND 9AM WITH DEW PTS RISING INTO THE MID AND
UPPER 60S. SKIES HAVE QUICKLY BECOME MOSTLY CLOUDY...BUT ANY BREAKS
IN THE DECK WILL LEAD TO QUICK DE-STABILIZATION. LOW LVL WINDS ARE SE
AND JUST ABOVE THE SFC WINDS ARE VEERING MORE S WITH A 30-40KTS LOW
LEVEL JET PER KJAX AND KTLH 12Z RAOBS.

FOR THE MORNING UPDATE...HAVE INCREASED POPS 60-70% (50% FOR COASTAL
SE FL ZONES) WITH THE MENTION OF ISOLD STRONG STORMS POSSIBLE ACROSS
OUR WESTERN ZONES. THIS IS WHERE THE GREATEST INFLUX OF MOISTURE AND
INSTABILITY FROM THE GULF WILL BE FOCUSED...MAINLY THIS AFTN
ESPECIALLY AS A VEERING PROFILE BECOMES ENHANCED AS THE COLD FRONT
APPROACHES. WE ARE LIKELY ONLY 5-8 DEGS FROM OUR MAX TEMPS TODAY DUE
TO MOSTLY CLOUDY SKIES...WHICH WILL HOPEFULLY KEEP INSTABILITY DOWN
ENOUGH TO KEEP TSTORMS ISOLATED IN NATURE.

&&

.MARINE...NO CHANGES TO THE CURRENT PACKAGE. WINDS ARE SE 15 KTS
OFFSHORE WITH SEAS 4-5 FT. THE INCREASING PRESSURE GRADIENT THIS
AFTN IS EXPECTED TO BRING SMALL CRAFT EXERCISE CAUTION CONDITIONS
TO THE OFFSHORE LEG.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  63  71  45 /  60  60  60   0
SSI  74  66  72  51 /  60  50  60  10
JAX  77  65  75  51 /  60  50  60  10
SGJ  76  68  75  56 /  50  50  60  20
GNV  77  65  75  50 /  60  60  60  10
OCF  78  65  76  52 /  60  60  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

ENYEDI
Hazardous weather outlook, Nov 28, 5:15 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 AM EST MON NOV 28 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291100-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
515 AM EST MON NOV 28 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
...ISOLATED THUNDERSTORMS POSSIBLE...

.RIP CURRENT IMPACT...INCREASING ONSHORE FLOW WILL RESULT IN
A MODERATE RISK OF RIP CURRENTS AT THE BEACHES TODAY. MORE
INFORMATION CAN BE FOUND IN THE SURF ZONE FORECAST.

.THUNDERSTORM IMPACT...ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE
AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY HAZARD WITH THESE
STORMS WILL BE THE POTENTIAL FOR STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY AFTERNOON PRODUCING
THUNDERSTORMS OVER THE AREA. AT THIS TIME IT APPEARS THE ACTIVITY
WILL BE ISOLATED IN NATURE WITH THE PRIMARY HAZARD BEING THE
POTENTIAL FOR STRONG GUSTY WINDS.

A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES IS EXPECTED AGAIN ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alachua

When
November 28, 9:20 AM EST
Where
Alachua County, Gainesville
Reported by
EMERGENCY MANAGER
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476830.